What Happens After You Go Off The Pill? 7 Things OB/GYNs Want You To Look Out For

Hannah Burton/Bustle

Whether you use an oral contraceptive to protect yourself from unwanted pregnancy, help with irregular menstrual cycles, ease PMS symptoms, or any other number of reasons, there's no denying that the pill is a mainstay of our healthcare. According to a 2012 report from the CDC, around 62 percent of American women that are of reproductive age use some form of contraceptive. Moreover, the CDC reported that oral contraceptive (aka, birth control pills) are still the most popular type of birth control, with an estimated 10.6 million women on the pill. (It should be noted that these statistics don't take into account the many trans or nonbinary people also take the pill.)

But like any kind of medication, some people can experience negative side effects when taking oral contraceptive, such as decreased libido, nausea, sore breasts, or some spotting between periods. And this might influence someone, after talking with their OB/GYN or doctor, to switch off the pill. But what happens after you go off the pill?

The pill is generally considered safe by health professionals to theoretically take indefinitely. But, while you may be content taking the pill for now, there also may come a point when you want to or need to stop taking oral contraceptives. And, if you've been on the pill for years, it may be a little nervewracking to not take them after being on them for so long. Here are seven things OB/GYNs want you to look out for once you stop taking the pill.

1Irregular Bleeding

Giphy

If being on the pill helped normalize your period cycle, control PMS symptoms, or ease painful menstrual cramping, there's a good chance these things could worsen once you stop. Dr. Althea O’Shaughnessy, an OB/GYN and spokesperson for Preventeza, a new emergency contraceptive created by Vagisil, tells Bustle, "If the pill is being used to treat certain disorders (irregular cycles, dysmenorrhea, heavy periods), be aware that these symptoms can recur when the pill is discontinued. [People] should discuss alternative treatment options with their gynecologist to try to decrease possible symptom recurrence."

Dr. Sophia Yen, founder of PandiaHealth, explains, "It is best to come off the pill when you finish the pack you are currently on (so after your last set of placebo pills). Stopping mid-pack can cause irregular bleeding, disrupting the happy rhythm the pill brings to your menstrual cycle."

2Acne Or Breakouts

Giphy

Dr. Thaïs Aliabadi, an OB/GYN based in Los Angeles, tells Bustle that when you stop taking the pill, "Your skin might break out, because your acne symptoms will return to what they were before you started birth control." Since birth control pills can help regulate and normalize hormones (which is an underlying cause of chronic, hormonal acne), many people on oral contraceptives find they help clear their skin. So if you found your skin cleared up when taking the pill, there's a good chance your acne could come back once you stop. Dr. Yen adds that your break outs could be worse if you stop taking the pill during a no-placebo week.

3Your Risk Of Developing Certain Diseases May Go Up

Despite myths that pill can damage fertility or is linked to cancer, Dr. Brian Levine, the founding partner and practice director of CCRM New York fertility center, tells Bustle, "There is no research to date that demonstrates that birth control pills or any form of birth control has a negative impact on a [person's] fertility. In fact, being on birth control for five years or more can help reduce a [person's] risk of ovarian cancer by nearly 50 percent. So, birth control is actually a good thing!"

As reported by TIME, a 2018 study published in JAMA Oncology revealed birth control pills dramatically reduced the likelihood of developing endometrial and ovarian cancers, and served as a preventative treatment. When you come off of oral contraceptives, Dr. Yen says "you are now at greater risk for endometrial and ovarian cancer, as well as anemia than when you were on the pill."

4You Might Get More Headaches

Giphy

"If your birth control contained estrogen, you might notice more headaches in the first few weeks [of stopping the pill]," says Dr. Aliabadi. According to Healthline, other symptoms of lower estrogen may include fatigue, painful sex, tender breasts, hot flashes, or mood swings. However, as your body readjusts to your new level of hormones, your symptoms should dissipate.

5You Could Get Pregnant

Giphy

This may seem obvious, but you can get pregnant immediately if you stop taking the pill, and don't use another form of protection when having sex. "The hormones that are in the pill are cleared within hours of stopping a birth control pill," Dr. O’Shaughnessy explains. "If you're not trying to get pregnant, make sure to use condoms or another type of contraceptive." Dr. O'Shaughnessy also points to emergency contraceptives in the event of a failed birth control method.

6Mood Swings

Giphy

There are different types of hormonal birth control pills. Monophasic pills are the most commonly prescribed, and they deliver the same amount of hormones throughout the month. However, there are also biphasic and triphasic pills, which deliver different amount of hormones throughout your monthly cycle, and are made to better mimic the natural ebb and flow of menstruation.

"Your mood may have been more stable on the pill if you were on a monophasic contraceptive versus triphasic contraceptive, because you were on a stable hormone level, and now you will be cycling up and down each month," says Dr. Yen. More simply put, your hormones could be a little out of whack when you stop the pill — especially if you took a monophasic pill — and it can impact your mood.

7Symptoms Of Reproductive Health Issues Could Worsen

Giphy

Common reproductive health disorders, such as endometriosis and polycystic ovarian syndrome (PCOS), cannot be cured, but the symptoms are often managed with birth control. So, when stopping the pill, symptoms of reproductive health issues could worsen. However, Dr. O’Shaughnessy says, "If a [person] has a history of completely normal cycles when off the pill, and no underlying hormonal issues that were treated while on the pill, such as PCOS, [they] will have no adverse symptoms when stopping the pill."

"If you're concerned about side effects or you want to know about alternative contraception methods, check in with your gynecologist first," suggests Dr. Aliabdi. "If you normally experience menstrual cramps, prepare yourself with ibuprofen and heating packs, so you will be mentally ready. Then, just stop taking your birth control, and your cycle will resume normally after one to two months." Overall, stopping birth control pills should be a pretty easy and painless process, but of course, keep checking in with your doc to figure out the best course of action for your reproductive health.